Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 163, NWS New Orleans, LA

November 18, 2003Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Nov 18, 2003, 12:13 PM CST for Jackson County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2003, 12:13 PM CST (18:13 UTC)
Expired
Nov 18, 2003, 1:00 PM CST
In force
47 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Jackson County, MS

The radar

The Mobile radar (KMOB), 44 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 11:25 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 3:00 AM CST, 9 hours 13 minutes earlier.

Area forecast discussion, Nov 18, 3:00 AM CST, 9 hours 13 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
300 AM CST TUE NOV 18 2003

SOME VERY ACTIVE WEATHER GETTING READY TO IMPACT THE LOCAL FORECAST
AREA TODAY. THE MAIN LINE OF STORMS IS DETACHED WELL AHEAD OF THE
SURFACE BOUNDARY AND SHOULD BEGIN TO ENTER THE WESTERN HALF OF THE
FORECAST AREA SOMETIME AROUND 500Z. MOST MESOSCALE MODELS HAS THIS
LINE SURGING THROUGH THE AREA DURING THE MORNING AND EARLY AFTERNOON
HOURS WITH THE LINGERING S/W FOLLOWING SUIT KEEPING RAIN IN PLAY
MUCH OF THE DAY. WILL PROBABLY SEE SOME RAIN CONTINUE INTO THE
EVENING HOURS BEFORE THE S/W CLEARS THE FORECAST AREA. FOR NOW
THOUGH...MODERATE TO HEAVY RAINS ALONG WITH ISOLATED SEVERE STORMS
ARE POSSIBLE THROUGH THE MORNING HOURS.

REST OF THE FORECAST WILL REMAIN PRETTY MUCH AS IS FOR NOW AS MUCH
OF THE EMPHASIS AND DETAIL IS REQUIRED IN THE SHORT TERM.

PRELIM NUMBERS...

MCB 77/51/65/42 94-0  BTR 80/53/67/43 94-0
MSY 80/60/69/51 85-0  GPT 77/55/68/45 85-0

CORRECTED FFA ZONES IN LA

.NEW...SMALL CRAFT ADVISORY...KPQL TO INTRACOASTAL CITY OUT 60 NM
LA...FLOOD WATCH LAZ034>040-046>050-056-057 THROUGH 430 PM.
MS...FLOOD WATCH MSZ068>071-077-080>082 THROUGH 430 PM.

09
Hazardous weather outlook, Nov 18, 11:00 AM CST, 1 hour 13 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTH AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...HEAVY RAINFALL
AND FLASH FLOODING TODAY...

...THUNDERSTORMS...
WIDESPREAD SHOWERS WITH SCATTERED THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AHEAD OF AN ADVANCING COLD FRONT. THE COLD FRONT IS
EXPECTED TO MOVE THROUGH THE REGION LATER TONIGHT. THE GREATEST
THREAT WILL COME FROM A LINE OF STRONG TO SEVERE THUNDERSTORMS WHICH
WILL MOVE THROUGH THE COASTAL MISSISSIPPI COUNTIES EARLY THIS
AFTERNOON. THE RAIN IS EXPECTED TO DIMINISH ACROSS THE REGION DURING
THE EVENING HOURS.

...FLASH FLOODING...
LOCAL TRAINING OF THUNDERSTORMS WITH INDIVIDUAL STORM TOTALS AROUND
THREE TO FIVE INCHES WILL ALSO LEAD TO A THREAT OF FLASH FLOODING IN
AND NEAR CREEKS...STREAMS AND LOW LYING AREAS.

...MARINE HAZARDS...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS FROM
PASCAGOULA MISSISSIPPI TO THE ATCHAFALAYA RIVER OUT 60 NAUTICAL
MILES INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS. SOUTHERLY WINDS
FROM 20 TO 30 KNOTS WILL BE SHIFTING TOWARD THE NORTHWEST LATE
TONIGHT AS THE COLD FRONT PUSHES THROUGH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE
COASTAL WATERS AND TIDAL LAKES INTO EARLY THURSDAY BEFORE WINDS AND
SEAS SUBSIDE.

OTHERWISE...HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED WEDNESDAY
NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME. ALL FIRST RESPONSE AGENCIES SHOULD CLOSELY
MONITOR THIS UNFOLDING SEVERE WEATHER AND HEAVY RAINFALL SITUATION.

In the hours before

Local storm report, Nov 18, 6:35 AM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
635 AM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 AM    ALG HY 418 NR LETTSWORTH  LA   WIND DAMAGE
11/18/03   POINTE COUPEE                  PORCH DAMAGED ON MOBILE
                                          HOME. TREES DOWN. REPORTED
                                          BY SHERIFF DEPARTMENT.

0558 AM    NR WOODVILLE              MS   WIND DAMAGE
11/18/03   WILKINSON                      TREE LIMBS DOWN OVER POWER
                                          LINES.
Special weather statement, Nov 18, 7:15 AM CST, 4 hours 58 minutes before
LAZ034-035-046-047-MSZ068-181330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
715 AM CST TUE NOV 18 2003

...TORNADO WATCH 957 CANCELLED...

TORNADO WATCH 957 HAS BEEN CANCELLED FOR THE FOLLOWING LOCATIONS:

IN SOUTHEAST LOUISIANA...

IBERVILLE...POINTE COUPEE...WEST BATON ROUGE AND WEST FELICIANA

IN SOUTHWEST MISSISSIPPI...

WILKINSON

THE LINE OF STRONG THUNDERSTORMS WHICH PROMPTED THE TORNADO WATCH
HAS MOVED EAST OF THESE LOCATIONS.

17
Special weather statement, Nov 18, 10:25 AM CST, 1 hour 48 minutes before
LAZ034-035-046-047-MSZ068-181800-

SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1025 AM CST TUE NOV 18 2003

TORNADO WATCH NUMBER 958 IS CANCELED FOR THE FOLLOWING PARISHES...

IN SOUTHEAST LOUISIANA...

EAST BATON ROUGE...EAST FELICIANA...LIVINGSTON...ST HELENA...ST
JAMES...ASCENSION...ASSUMPTION...TANGIPAHOA...WASHINGTON...ST
TAMMANY...ST JOHN THE BAPTIST...UPPER LAFOURCHE...LOWER
LAFOURCHE...UPPER TERREBONNE...LOWER TERREBONNE...ST CHARLES...UPPER
JEFFERSON...LOWER JEFFERSON...ORLEANS...UPPER PLAQUEMINES...UPPER ST
BERNARD

IN ADDITION THE TORNADO WATCH IS CANCELED FOR THE FOLLOWING
MISSISSIPPI COUNTIES...

AMITE...PIKE...WALTHALL

THE TORNADO WATCH REMAINS IN EFFECT FOR

LOWER PLAQUEMINES...LOWER ST BERNARD PARISHES IN LOUISIANA AND
HANCOCK...HARRISON...JACKSON...PEARL RIVER COUNTIES IN MISSISSIPPI
UNTIL 1200 PM CST.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 7:05 AM CSTSevere Thunderstorm WarningLIXSaint Helena40 min
Nov 18, 7:18 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, Livingston42 min
Nov 18, 7:25 AM CSTSevere Thunderstorm WarningLIXAscension, Assumption35 min
Nov 18, 7:45 AM CSTSevere Thunderstorm WarningLIXLivingston, Saint Helena, Tangipahoa, Washington45 min
Nov 18, 7:55 AM CSTSevere Thunderstorm WarningLIXAscension, Assumption, Iberville, Lafourche, Saint James, Terrebonne50 min
Nov 18, 8:07 AM CSTSpecial Marine WarningLIX83 min
Nov 18, 8:21 AM CSTSpecial Marine WarningLIX99 min
Nov 18, 8:29 AM CSTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa, Washington46 min
Nov 18, 8:39 AM CSTSevere Thunderstorm WarningLIXLafourche, Livingston, Saint Charles, Saint James, Saint John the Baptist, Terrebonne51 min
Nov 18, 9:08 AM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles and 1 more52 min
Nov 18, 9:10 AM CSTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa, Washington65 min
Nov 18, 9:24 AM CSTTornado WarningLIXJefferson, Orleans, Saint Bernard21 min
Nov 18, 9:29 AM CSTTornado WarningLIXSaint Tammany, Washington46 min
Nov 18, 9:32 AM CSTTornado WarningLIXSaint Tammany43 min
Nov 18, 9:41 AM CSTTornado WarningLIXOrleans, Saint Bernard34 min
Nov 18, 9:55 AM CSTSpecial Marine WarningLIX2 hr
Nov 18, 10:11 AM CSTSevere Thunderstorm WarningLIXSaint Tammany49 min
Nov 18, 10:23 AM CSTSpecial Marine WarningLIX97 min
Nov 18, 10:46 AM CSTSevere Thunderstorm WarningLIXPlaquemines44 min
Nov 18, 11:50 AM CSTSpecial Marine WarningLIX115 min
Nov 18, 12:00 PM CSTSpecial Marine WarningLIX60 min
Nov 18, 5:16 AM CSTSevere Thunderstorm WarningLIXWilkinson44 min
Nov 18, 6:03 AM CSTSevere Thunderstorm WarningLIXAmite, Wilkinson42 min
Nov 18, 10:52 AM CSTTornado WarningLIXHancock, Harrison23 min
Nov 18, 11:14 AM CSTSevere Thunderstorm WarningLIXHarrison, Jackson61 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.